Vancouver Island heroin users warned as deaths increase
A spike in drug overdose deaths on Vancouver Island has prompted the B.C. Coroners Service to remind the public about risks associated with extra-strength heroin on the streets.
Regional coroner Matt Brown said there were eight confirmed heroin-related fatalities from January to July with another four suspected cases awaiting toxicology test results. That compares with six over the same period in 2010.
"There’s a definite spike there," he said. Brown said the majority of the overdoses occurred in January, but cases continue to surface. "What we want to do is make sure that the general public is aware that there is a higher potency of heroin out there," he said.
"The message really needs to be careful and clear that there is a risk out there and that if you’re using, utilize the street nurses and those on the front lines that can provide you with some information on how to do it in a safe way."
Brown said anyone who has a negative reaction to heroin, or notices someone who is having problems after injecting the drug, should seek immediate medical help.
It’s the second time in three months that the coroners service has expressed concern about a rise in heroin overdose deaths. The service first issued a public safety warning in May following an increase in heroin-related fatalities on the Lower Mainland. At the time, there had been 20 heroin-related overdoses in the first four months of the year, double the number over the same period in 2010.
But Brown said coroners on Vancouver Island became concerned recently that people were still not getting the message.
Katrina Jensen, executive director of AIDS Vancouver Island, said the situation highlights once again the need for a supervised injection site in Victoria, as well as a fixed-site needle exchange.
"It’s challenging to both connect with people and get the word out about these issues when we’re only operating from a mobile service," she said. "But we do whatever we can to get the word out and we’ve known about this extra-strength heroin for a while and we’ve definitely been asking people to take care, and to do testers on their doses, or split their doses in half."
The coroners service says the double-strength heroin being dealt in some areas places users "at an increased risk of respiratory depression, health complications, overdose and death when they are unaware of this higher potency and ingest their usual amount."
The coroners service advises that drug users should never be alone when ingesting drugs and, where possible, make use of community services such as needle exchanges and the Insite supervised-injection site in Vancouver.
Jensen noted that there have been hundreds of overdoses at Insite, but none have resulted in death because staff have intervened immediately and saved lives.
The coroners service investigates all unnatural, sudden and unexpected or unexplained deaths in the province. The service makes recommendations to improve public safety and prevent future deaths.